Narrow Results Clear All
- Communication Improvement 1
- Education and Training
- Error Reporting and Analysis 3
- Human Factors Engineering 1
- Legal and Policy Approaches 1
- Quality Improvement Strategies 3
Search results for "Medication Safety"
- Press Release/Announcement
- Education and Training
- Medication Errors/Preventable Adverse Drug Events
- Medication Safety
FDA identifies harm reported from sudden discontinuation of opioid pain medicines and requires label changes to guide prescribers on gradual, individualized tapering.
Silver Spring, MD: US Food and Drug Administration; April 9, 2019.
Efforts to address the opioid epidemic range from regulation to changes in pain management. This safety announcement raises awareness of potential harms associated with rapidly decreasing the dose of or discontinuing opioids for patients who may be physically dependent on the medication. It also announces a requirement regarding changes to prescribing information for opioids to provide expanded guidance on how to safely taper doses. Health care providers should discuss tapering plans with patients and provide ongoing monitoring and support.
FDA Safety Communication: use caution with implanted pumps for intrathecal administration of medicines for pain management.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; November 14, 2018.
This safety announcement raises awareness of pump failures, dosing errors, and other potential safety issues associated with implanted pumps. Recommendations to enhance safety include review of medication labeling to select appropriate medicines and concentrations as well as open discussions with patients about risks associated with pump and medication options.
Drug Enforcement Administration. October 26, 2019.
Removing unused medications from the home can help prevent accidental exposure to unneeded medications and limit their availability for misuse. This annual program provides patients with an opportunity to discard medications safely. The sponsors also provide education to highlight the importance of appropriate disposal of unused prescription drugs as a medication safety activity.
The Institute for Safe Medication Practices.
Structured interaction with a wide variety of experts and environments enables medication safety improvement. This 2-week educational program provides international clinicians with the opportunity to work with leaders based in the United States to engage in incident analysis, project design, and strategic planning to enhance medication safety efforts in their home countries.
Food and Drug Administration, Institute for Safe Medication Practices.
This fellowship program provides clinicians with learning opportunities at the Institute for Safe Medication Practices and the US Food and Drug Administration. The appointment consists of a pair of successive 6-month positions designed to provide experience in both system improvement and regulatory approaches to enhance medication safety. The process for submitting applications is now closed.
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; February 25, 2015.
The practice of using multi-dose insulin pens, meant for single patient use only, among multiple patients has been linked to health care–associated infections. This announcement outlines federal labeling requirements to raise awareness of the risks associated with this practice to prevent misuse of the devices.
MedWatch Safety Alert, FDA Drug Safety Communication. Silver Spring, MD: US Food and Drug Administration; August 2, 2010.
This announcement reports on numerous errors in which an oral medication, nimodipine, was administered intravenously and describes how such errors occur.
Horsham, PA. Institute for Safe Medication Practices.
These educational programs with the Institute for Safe Medication Practices (ISMP) are for clinicians who wish to expand their practical knowledge of medication error prevention. The application process for the 2019–2020 fellowships is now closed.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; October 9, 2009.
This alert notifies health care providers of the potential for patient harm if a particular inhalation powder is reconstituted and incorrectly administered.